Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 1, 2000

Type 2, Weight and Weight Loss

Question from Utah, USA:

I have been diagnosed as having Type 2 diabetes for almost 2 years now. I had my blood sugars down to 140 and below and now within the last two months, my sugars have climbed up to over 300 sometimes. I have been taking 600�mg Rezulin once daily, 20�mg Glucotrol XL twice a day and one Prandin three times a day with meals. I am extremely overweight (338�pounds). I have been watching my sugar intake and fat intake. I have been on a diet of 1800 calories a day or less. But I am gaining weight and my sugars are increasing. My doctor has started me on Amaryl 2�mg twice a day. She said that if this does not bring my sugars down she will put me on insulin. Am I missing something that I should be doing? Am I eating the wrong thing? I have really watched my diet for the past year since I was diagnosed.

Answer:

You are clearly insulin resistant, but you are probably insulin deficient as well. The medications Glucotrol XL (maximum daily dose 20 mg), Prandin and Amaryl are all members of the same class of drugs that push your pancreas to make extra insulin. Usually if one is not working, there is no benefit to adding additional drugs to your regimen. It is not uncommon for people to gain weight on these medications as well as with the Rezulin.

Have you had a chance to work with a dietitian who is an expert in diabetes? I have found that reducing carbohydrates to 2-4 choices a meal helps blood glucose levels and you will lose weight slowly (the best way). Eat plenty of vegetables and drink lots of water. You can call AADE at 1-800-TEAM�UP�4 to find a diabetes educator in your area.

VV
Additional comments from Dr. Bill Quick:

Starting insulin will be very counterproductive to your weight loss efforts, as most people who start insulin therapy gain weight. I also was somewhat surprised to not read any mention in your e-mail of another diabetes medication, Glucophage [metformin], a pill that is frequently associated with loss of appetite and decreased weight.

If you are not seeing a diabetes specialist, it might help to ask for a referral to one to discuss these medication options in more detail.

WWQ